Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 94, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2018, 4:39 PM CDT for Butler County, Cowley County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 4:39 PM CDT (21:39 UTC)
- Expired
- May 24, 2018, 5:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:38 PM CDT | HAIL 0.75 | Atlanta, KS | DIME SIZE HAIL AND 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS53 KICT 242139
SVRICT
KSC015-035-242245-
/O.NEW.KICT.SV.W.0094.180524T2139Z-180524T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
439 PM CDT THU MAY 24 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
North central Cowley County in south central Kansas...
Southeastern Butler County in south central Kansas...
* Until 545 PM CDT
* At 438 PM CDT, a severe thunderstorm was located near Douglass,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Douglass, Leon, Atlanta, Latham and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 9696 3748 9711 3776 9678 3752 9652
3750 9653
TIME...MOT...LOC 2138Z 232DEG 12KT 3746 9697
HAIL...1.25IN
WIND...60MPH
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 24, 3:09 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 309 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Sunday night) Issued at 253 PM CDT Thu May 24 2018 Tonight-Friday morning: Convection this evening is complicated by MCV moving across forecast area at this time. Anticipate that storms associated with MCV will persist into the evening in southeast KS. Storms in western KS will eventually work into central KS but weaken. Best chance/coverage of storms by late night/early Friday will be NE of area in the better moisture transport/baroclinic zone. However moisture axis and weak moisture transport lingers across most of forecast area, and suspect there will be isolated showers/ thunderstorm sprinkled across the entire at daybreak. Virtually all models increase precipitation chances in southeast KS during the morning which then linger into the afternoon. Friday afternoon-Friday evening: Highs on Friday should be suppressed by lingering precipitation and clouds/while far western sections are warmer duration to increased insolation. Anticipating storms will linger/expand Friday afternoon with potential boundary across the area. Strong- severe storms are possible, but this would require clearing and heating to develop instability and not sure if that will happen. A weak boundary or two is probable, but location is problematic to focus chances for rain. Saturday-Sunday: Stray afternoon storms possible on Saturday in southeast KS, otherwise dry and warmer conditions are expected as upper ridge moves across the area. Heat indices should stay out of the triple digits, although mid-upper 90s are probable. -Howerton .LONG TERM...(Monday through Thursday) Issued at 253 PM CDT Thu May 24 2018 Western trough shifts east and weakens this period. With mainly weak and diffluent upper flow, will have multiple chances for western KS storms to and drift into the area. In addition, low level moisture will remain in place for much of this period, so isolated storms also possible in peak heating, especially in southeast KS. Temperatures could trend warmer with subsequent updates, but low level moisture could also suppress maxes and initialization grids looked reasonable for a first guess. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu May 24 2018 A rather complicated aviation forecast, when it comes to convective chances for the next 24 hours. first a weak impulse over south central KS will continue to drift slowly E-NE for the afternoon hours, which may lead to scattered hit or miss convection across south central and possible SE KS for the afternoon hours. (already seeing some scattered showers across south central KS). think with diurnal heating think hit or miss storms will continue, so will go with a VCTS for most of the srn KS Taf sites for the afternoon into the early evening hours. Next concern will be the chances of strong/severe convection over NW KS or SW Neb dropping E-SE into central KS for the late evening and overnight hours. Some uncertainty on the track of the complex, possibly seeing this complex drop SE across central KS and south central KS tonight. Could see some gusty outflow winds and MVFR vsbys, as this complex moves in, but will go with just VCTS for the complex for now, until location of this complex can be better defined. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 89 67 95 / 10 20 20 0 Hutchinson 66 92 65 95 / 10 20 20 0 Newton 66 88 66 95 / 10 20 20 0 ElDorado 64 86 66 92 / 10 20 20 10 Winfield-KWLD 67 85 66 93 / 10 30 20 10 Russell 65 93 63 95 / 40 20 10 0 Great Bend 64 92 63 94 / 30 20 10 0 Salina 67 94 66 97 / 20 20 10 0 McPherson 66 92 65 96 / 20 20 20 0 Coffeyville 67 83 67 91 / 40 40 30 20 Chanute 65 82 66 91 / 40 30 30 20 Iola 65 82 66 91 / 40 20 30 20 Parsons-KPPF 66 83 67 91 / 40 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...Ketcham
Hazardous weather outlook, May 24, 4:29 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 429 PM CDT Thu May 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 429 PM CDT Thu May 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered storms will linger into this evening for areas roughly east of I-35. Brief heavy rain and gusty winds are expected with the stronger storms. Storms that develop over western Kansas will move east into central Kansas later tonight. There is a small chance that these will be severe, mainly across Russell and Barton counties. The threat would be damaging winds. Storms could continue to develop and move across the remainder of the area through daybreak, most likely west of I-35. Locally heavy rain and isolated wind gusts to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will likely linger well into Friday over mainly southern and southeast Kansas. Isolated storms are also possible Saturday afternoon in southeast Kansas, and Sunday evening in central Kansas. A few strong storms are likely and an isolated severe storm is possible. Heavy rain and gusty winds are the primary threat. There will also be periodic chances for storms from late Monday night through Wednesday. While widespread severe weather is not expected, a handful of strong to severe storms remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Special weather statement, May 24, 2:20 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT THU MAY 24 2018
KSZ094-242015-
Elk KS-
220 PM CDT THU MAY 24 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Elk County in southeastern Kansas...
* Until 315 PM CDT
* At 216 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Howard...moving northeast at 10
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Howard, Moline and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3732 9629 3753 9645 3760 9641 3760 9611
3733 9612
TIME...MOT...LOC 1920Z 218DEG 7KT 3749 9635
KETCHAMSpecial weather statement, May 24, 2:50 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT THU MAY 24 2018
KSZ053-242045-
Chase KS-
250 PM CDT THU MAY 24 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Chase County in east central Kansas...
* Until 345 PM CDT
* At 244 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles southeast of Cottonwood
Falls...moving northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green,
Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3809 9650 3823 9668 3852 9656 3852 9636
3809 9636
TIME...MOT...LOC 1950Z 218DEG 30KT 3825 9645
KETCHAMSpecial weather statement, May 24, 3:00 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT THU MAY 24 2018
KSZ070-242100-
Greenwood KS-
300 PM CDT THU MAY 24 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
* Until 400 PM CDT
* At 255 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 11 miles northwest of Hamilton, or
13 miles southwest of Madison...moving northeast at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Madison and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3784 9638 3799 9652 3808 9652 3809 9636
3817 9636 3817 9605
TIME...MOT...LOC 1959Z 218DEG 29KT 3805 9637
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:36 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| May 23, 8:50 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| May 23, 9:24 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 36 min |
| May 23, 9:59 PM CDT | Special Weather Statement | ICT | Harper | 31 min |
| May 24, 2:20 PM CDT | Special Weather Statement | ICT | Elk | 55 min |
| May 24, 2:50 PM CDT | Special Weather Statement | ICT | Chase | 55 min |
| May 24, 3:00 PM CDT | Special Weather Statement | ICT | Greenwood | 60 min |
| May 24, 5:05 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| May 24, 5:13 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 24, 5:25 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 35 min |
| May 24, 5:45 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 24, 6:00 PM CDT | Special Weather Statement | ICT | Woodson | 30 min |
| May 24, 6:15 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| May 24, 6:45 PM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.